Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - November 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for November 2010 (PDF).

This issue contains drug safety advice warning clinicians of drug interactions that may affect the clinical efficacy of tamoxifen and advising that inadvertent overdose have been reported with the new memantine (Ebixa®) pump device for Alzheimer’s disease.

Additionally, the hot topic section reviews that available data for bisphosphonate use and oesophageal cancer and concludes that there is insufficient evidence of a link.

Finally, in the hot topic section there is a review of some recent safety data for tiotropium (Spiriva®) in the Respimat® device. A recent study using this device found a non-significant increase in all-cause mortality compared with placebo. This finding is at odds with data for the dry powder device (HandiHaler®) where use was associated with a decrease in all-cause mortality. These new results may be a chance finding and further research is required. In the meantime it is recommended that suspected adverse events for either presentation should be reported, the recommended maximum dose should not be exceeded and that the Respimat device should be used with caution in patients with known cardiac rhythm disorders.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - November 2010' on Email Share 'Drug Safety Update - November 2010' on Delicious Share 'Drug Safety Update - November 2010' on Digg Share 'Drug Safety Update - November 2010' on Facebook Share 'Drug Safety Update - November 2010' on Google+ Share 'Drug Safety Update - November 2010' on reddit Share 'Drug Safety Update - November 2010' on StumbleUpon Share 'Drug Safety Update - November 2010' on Twitter

atomic-wealth

One Comments to “Drug Safety Update - November 2010”

  1. [...] recent safety review indicated a non-significant increase in all-cause mortality when treatment was [...]

    Pingback by Prescribing Advice For GPs » Mortality Risk With Tiotropium Mist Inhaler — June 15, 2011 #
    Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,425 spam comments.

atomic-wealth
fond-illness
summer